MAUDE Adverse Event Report: NUVASIVE, INC. NUVASIVE BASE INTERFIXATED TITANIUM SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR

NUVASIVE, INC. NUVASIVE BASE INTERFIXATED TITANIUM SYSTEM; INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Model Number 6955172
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code Pain (1994)
Date of Event 02/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No product has been returned for evaluation.No allegation of product failure observed.Review of the radiographs and alleged report indicate confirmation of proper placement as well as symptom relief was achieved.Review also describes the placement of another manufacturer's posterior fixation involving some form of applied compression end resulted in cage movement and subsequent screw breach.Post revision screw removal the patient is reported to be doing well.Labeling review: ".Insert centering pin into midline (fig.2).Use a/p fluoro to verify midline and lateral fluoro to check depth (fig.3).The length of the centering pin is 20 mm." ".When implant is in proper position, select desired hex handle (straight or t) and awl (straight or angled) and place over the proximal end of awl shaft.Once awl is secured, set awl depth stop to zero and place into desired guide tube and bolt pocket.When the awl is bottomed out in the bolt pocket, select 15 mm awl depth on depth stop and proceed to deploy awl.Awl will deploy at nominal cranial/caudal bolt trajectory of 35°.Confirm proper depth and trajectory on lateral fluoro imaging.Awl is fully seated into bolt hole when green fluorescent color band on distal end of awl disappears into guide tube." ".Potential risks identified with the use of this system, which may require additional surgery, include: · bending, fracture or loosening of implant component(s) · loss of fixation · nonunion or delayed union · fracture of the vertebra · neurological, vascular or visceral injury · metal sensitivity or allergic reaction to a foreign body · infection · decrease in bone density due to stress shielding · pain, discomfort or abnormal sensations due to the presence of the device" ".Compatibility: do not use base interfixated system with components of other systems.Unless stated otherwise nuvasive devices are not to be combined with the components of another system." ".It is important to select the appropriate length base interfixated screw and confirm trajectory under intraoperative fluoroscopy in order to avoid potential screw impingement.".
 
Event or Problem Description
On (b)(6) 2018 a patient underwent an anterior lumbar interbody fusion at l5/s1 levels with disc arthroplasty at l4/l5 without any reported issues.As per reporter patient woke up with alleviated symptoms and radiographs were clear.On (b)(6) 2018 patient received posterior fixation at l5/s1 utilizing another manufacturer's hardware and navigation.Patient awoke in pain, a post-operative ct scan identified a spinal canal breach at l5 level by one of the superior interfixated screws.An immediate anterior procedure was performed to remove the impending screw leaving one superior and one inferior screw.Patient noted as doing well post revision procedure.No allegation of product malfunction related to nuvasive products.

Brand Name
NUVASIVE BASE INTERFIXATED TITANIUM SYSTEM
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH INTEGRATED FIXATION, LUMBAR
Manufacturer (Section D)
NUVASIVE, INC.
7475 lusk blvd
san diego CA 92121
MDR Report Key7306930
Report Number2031966-2018-00018
Device Sequence Number1343108
Product Code OVD
UDI-Device Identifier00887517802736
UDI-Public00887517802736
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K170592
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number6955172
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2018
Initial Report FDA Received Date03/01/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;